WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

3 Synthetic Weed Withdrawal Signs You Need to Know

By Michael Howard
The chemicals in synthetic weed can result in dependence and withdrawal, and the symptoms can be severe.

Synthetic weed is a designer drug consisting of dried plant material that has been sprayed with lab-made psychoactive chemicals  known as synthetic cannabinoids. These products are commonly sold under the names K2 and Spice. Because the production of synthetic cannabinoids is unregulated, their effects can be unpredictable and dangerous. In fact, people who abuse these drugs have reported symptoms of physical dependence and withdrawal. Read on to learn three key signs of synthetic marijuana withdrawal.

1. Sleep Problems

A 2021 study published by the journal Psychopharmacology identified sleep disturbances as one of the main withdrawal symptoms of synthetic weed. In fact, sleep issues were the most commonly-reported withdrawal symptom among synthetic cannabinoid users. 

Moreover, the study found that, while withdrawal symptoms due to synthetic cannabinoids are often similar to those caused by natural cannabis, synthetic cannabinoids tend to be associated with increased harm and symptoms that are more physical in nature than those caused by natural cannabis.

The reason for this heightened intensity could be tied to how synthetic cannabinoids are manufactured. “Typically, K2/Spice have one or more methyl groups added to the tail of THC,” Jordan Tishler, MD, Founder of InhaleMD and President of the Association of Cannabinoid Specialists, tells WebMD Connect to Care. “This leads to greater interaction with the body receptors, profound intoxication, and severe withdrawal effects. People using these are often quite psychotic and may cause self-harm or harm to others.”

The National Institute on Drug Abuse reports that insomnia triggered by withdrawal tends to make drug cravings worse, increasing the risk of relapse. It also complicates recovery by making it more difficult to learn new coping and self-regulation skills.

2. Heart palpitations

Heart palpitations are another common withdrawal symptom cited by the Psychopharmacology study. If you have heart palpitations, it can feel as though your heart is racing, pounding, fluttering, or skipping beats.

According to the Centers for Disease Control and Prevention, palpitations caused by withdrawal from synthetic weed may be accompanied by breathing problems and chest pain. Synthetic cannabinoids have also been known to cause high blood pressure, heart attack, and stroke.

3. Nausea and vomiting

Many people experience nausea and vomiting while withdrawing from synthetic cannabinoids. This is far more severe than nausea associated with cannabis withdrawal. As a result, the risk of relapse during withdrawal from synthetic weed is considerably higher.

“These symptoms are not unlike botanical cannabis withdrawal but are magnified to the extreme,” Tishler says. “The effects are usually measured in days but can be dramatic enough to cause re-starting use prior to the cessation of the symptoms. The psychological effects can persist longer.”

Don’t Wait. Get Help Now.

If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.